Oregon, 2009

Hail in Oregon, June 9, 2009

June 9, 2009 · NWS PQR · 1 event in 1 county or zone

An area of instability developed over northwest Oregon and spurred multiple pulse-type thunderstorms, a couple of which produced severe criteria.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

An area of instability developed over northwest Oregon and spurred multiple pulse-type thunderstorms, a couple of which produced severe criteria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jun 9, 12:45 PM PST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 9, 12:45 PM PST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
145 PM PDT TUE JUN  9 2009

.SYNOPSIS...AN UPPER LOW OVER SOUTHERN ALBERTA WILL SLOWLY MOVE EAST
EARLY THIS WEEK. ANOTHER UPPER LEVEL TROUGH WILL MOVE INTO THE
PACIFIC NORTHWEST TUESDAY AND REMAIN OVER THE REGION THROUGH EARLY
NEXT WEEK. ONSHORE FLOW WILL CONTINUE KEEPING TEMPERATURES CLOSE TO
NORMAL. THERE IS A CHANCE OF THUNDERSTORMS OVER THE CASCADES THROUGH
MUCH OF THE WEEK. IT IS POSSIBLE THAT SOUTHEAST FLOW ALOFT COULD
BRING THUNDERSTORMS OFF THE CASCADES INTO THE NORTH VALLEY THIS
AFTERNOON THOUGH WILL BE RACING TO BEAT A MARINE INTRUSION.

&&

.SHORT TERM...A WEAK UPPER LEVEL LOW JUST OFF THE OREGON COAST WILL
MOVE OVER THE AREA TONIGHT.  A VORT MAX ASSOCIATED WITH THIS LOW WILL
ROTATE THROUGH THE AREA THIS AFTERNOON. VISIBLE SATELLITE IMAGERY
SHOWS CLEARING OVER THE NE PORTION OF THE CWA...THOUGH A DECK OF
MARINE STRATUS CONTINUES TO SLOWLY PROGRESS NORTHWARD AND ENDS ALONG
THE NORTH CASCADE FOOTHILLS. RADAR IMAGERY SHOWS SOME CELLS BEGINNING
TO FIRE ON THE EAST SIDE OF THE CASCADE CREST WHERE LAPS ANALYSIS
SHOWS BEST INSTABILITY. NORTHERN CWA SLOWLY DESTABILIZING AS LIS FALL
BELOW 0C AND CAPES APPROACH 200 J/KG. LAPS ANALYSIS AS FAR AS
INSTABILITY AND LI PARAMETERS IS MUCH WEAKER THAN LOCAL WRF MODEL AND
SLIGHTLY WEAKER THAN GFS THOUGH TREND IS SIMILAR. THIS AFTERNOON
LOOKS GOOD FOR CONVECTION TO DEVELOP. EASTERLY FLOW AT LOW TO MID
LEVELS IN THE NORTHEAST PORTION OF OUR CWA IS FAVORABLE FOR
SUSTAINING CONVECTION THOUGH IT IS WEAK WHICH COULD LEND TO IRREGULAR
STORM MOTIONS. THE VALLEY COULD SEE SOME TSTMS BY LATE THIS AFTERNOON
THOUGH BEST CHANCE FAR NORTH. ONSHORE FLOW PICKS UP THIS AFTERNOON
BRINGING MORE LOW LEVEL MOISTURE AND COOLER AIR INTO THE VALLEY FROM
THE SOUTH. STORMS COULD FIRE ALONG THIS BOUNDARY AS IT IS A FORCING
MECHANISM...THOUGH LONGEVITY WOULD BE GREATLY REDUCED AND ANY
DEVELOPMENT WOULD QUICKLY EXTINGUISHED. 12Z WRF BUFKIT PROFILE FOR
KPDX GIVES 500 J/KG CAPE WITH TT OF 51. GIVEN LACK OF OPAQUE CLOUD
LAYER...HEATING SHOULD BE FAIRLY DECENT TODAY AND WE SHOULD REACH THE
CONVECTIVE TEMP OF 76 IN THE FAR NORTH. DRY LAYER BETWEEN 750 AND 450
MB AND DECENT LOW LEVEL MOISTURE ALSO ARE
FAVORABLE COMPONENTS.  LEFT EXIT OF WEAK 50 KT JET ASSOCIATED WITH
LOW MAY BE A LITTLE TOO FAR SOUTH TO PROMOTE MUCH LIFT THOUGH MAY
CONTRIBUTE SLIGHTLY. HODOGRAPH VARIES FROM RUN TO RUN AND GENERALLY
SHOWS CHAOTIC PATTERN...SO HARD TO GLEAN ANYTHING FROM THAT. WITH
WEAK FLOW ALOFT CELLS MAY BE FAIRLY SLOW AND HEAVY PRECIP MAY BE AN
ISSUE IN SOME PLACES. NOT A WHOLE LOT OF CAPE IN THE HAIL GROWTH
ZONE...SO HIGH REFLECTIVITIES MAY BE MORE WEIGHTED TOWARDS HEAVY
RAIN...AND LARGE RAINDROPS.  WOULD LIKE TO SEE A BIT MORE EASTERLY
FLOW AT KPDX FOR STORMS OVER THE METRO...NEVERTHELESS SHOULD BE AN
ACTIVE AFTERNOON IN THE FAR NORTH AND EAST PORTIONS OF OUR FORECAST
AREA.

THE BROAD UPPER TROUGH IS OVERHEAD WEDNESDAY. THIS WILL BE THE BETTER
MORNING TO SEE MORE LOWER CLOUDS PUSH IN. BUOYANCY INDICES SHOW A
GOOD CHANCE OF CONVECTION OVER THE CASCADES BY AFTERNOON AND
EVENING...AND WITH MORE CLOUDS OVER THE VALLEYS WHETHER WE CAN GET A
FEW SHOWERS OUT OF THE MARINE LAYER. DO NOT SEE A LOT OF CHANGE
THURSDAY AS THE BROAD UPPER TROUGH IS STILL OVER THE AREA...WITH NOT
A LOT OF FLOW.	AFTER REACHING UP INTO THE 70S A WAYS ON
TUESDAY...WILL BE CLOSER TO  70 MUCH OF THE REST OF THE WEEK. NOT
MANY CHANGES TO THE FORECAST. WOLFE

.LONG TERM...A LONGWAVE UPPER LEVEL TROUGH IS SLOW TO TRANSITION
ACROSS THE PAC NW THROUGH THE END OF THE WEEK. THIS FLOW PATTERN
YIELDS WEAK DYNAMICS OVER THE FORECAST AREA SO MADE LITTLE CHANGE TO
THE EXTENDED FORECAST. MID RANGE MODELS DO INDICATE THE TROUGH AXIS
SHOULD BE EAST OF THE AREA TOWARDS TUE NEXT WEEK THOUGH DETAILS
VARY. MAY SEE A SMALL BREAK IN WEATHER TUE INTO WED BEFORE A
SHORTWAVE APPROACHES THE FORECAST AREA MID WEEK. BROWN

&&

.AVIATION...MOSTLY VFR CONDITIONS OVER THE INTERIOR THIS
AFTERNOON...EXCEPT MVFR CEILINGS OVER THE SOUTHERN VALLEY AND THE
EASTERN HALF OF THE CENTRAL VALLEY. MVFR STRATUS ALSO ALONG THE
OREGON COAST. EXPECT TO SEE BREAKS IN THE STRATUS THIS
AFTERNOON...ESPECIALLY INTERIOR PORTIONS. SEEING VARIABLE HIGH
CLOUDS STREAMING OVERHEAD THIS AFTERNOON. SEEING SOME CONVECTIVE
CELLS DEVELOPING OVER THE SOUTH WASHINGTON CASCADES AND ALONG THE
PEAKS OF THE OREGON CASCADES SO FAR THIS AFTERNOON. 20 PERCENT
CHANCE FOR THESE SHWRS/TSTMS MOVING INTO THE NORTH/CENTRAL VALLEYS
LATER THIS AFTERNOON.

KPDX AND APPROACHES...VFR CONDITIONS EXPECTED. SCT SHWRS/TSTMS
DEVELOPING OVER THE CASCADES THIS AFTERNOON...ABOUT A 20 PERCENT
CHANCE OF ONE OF THESE CELLS DRIFTING OVER THE KPDX METRO AREA.

&&

.MARINE...WEAK PRESSURE GRADIENTS OVER THE COASTAL WATERS. WINDS
GENERALLY 10 KNOTS OR LESS AND SEAS GENERALLY LESS THAN 5 FT FOR THE
REMAINDER OF THE WEEK.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...NONE

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jun 9, 9:46 AM PST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
1046 AM PDT TUE JUN 9 2009

ORZ005>007-009>014-WAZ019-022-023-039-040-101800-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
1046 AM PDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY OVER THE AREA THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 9, 9:38 AM PST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1038 AM PDT TUE JUN 9 2009

ORZ005>007-WAZ022-039-100145-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-
INCLUDING THE CITIES OF...ST. HELENS...CLATSKANIE...HILLSBORO...
PORTLAND...OREGON CITY...GRESHAM...SALEM...MCMINNVILLE...DALLAS...
LONGVIEW...KELSO...CASTLE ROCK...VANCOUVER...BATTLE GROUND...
WASHOUGAL
1038 AM PDT TUE JUN 9 2009

ATMOSPHERIC CONDITIONS ARE BECOMING FAVORABLE FOR THE DEVELOPMENT
OF THUNDERSTORMS THIS AFTERNOON. LOCAL MODELS INDICATE THAT SOME
THUNDERSTORMS MAY INTRUDE INTO THE VALLEY. IF STORMS DO DEVELOP
...EXPECT THEM TO CONTAIN HEAVY RAIN...SMALL HAIL AND LIGHTNING.
BE PREPARED TO ACT SWIFTLY IF A STORM THREATENS. THE BEST THREAT
FOR THESE STORMS ARE 2 PM TO 8 PM.

MONITOR NOAA WEATHER RADIO FOR THE LATEST
INFORMATION...FORECASTS...AND WARNINGS.

ORZ009>014-WAZ019-023-040-100145-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-CASCADE FOOTHILLS IN LANE COUNTY-
CASCADES IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...HOOD RIVER...CASCADE LOCKS...
MULTNOMAH FALLS...SANDY...SILVER FALLS STATE PARK...SWEET HOME...
GOVERNMENT CAMP...DETROIT...SANTIAM PASS...VIDA...LOWELL...
COTTAGE GROVE...MCKENZIE BRIDGE...OAKRIDGE...WILLAMETTE PASS...
PARKDALE...ODELL...COLDWATER RIDGE VISITORS CENTER...
MOUNT ST. HELENS...STEVENSON...SKAMANIA...TOUTLE...ARIEL...COUGAR
1038 AM PDT TUE JUN 9 2009

ATMOSPHERIC CONDITIONS ARE BECOMING FAVORABLE FOR THE DEVELOPMENT
OF THUNDERSTORMS THIS AFTERNOON. LOCAL MODELS INDICATE THAT SOME
OF THESE THUNDERSTORMS MAY BE INTENSE AND MAY CONTAIN HEAVY RAIN...SMALL
HAIL AND LIGHTNING. BE PREPARED TO ACT SWIFTLY IF A STORM
THREATENS. THE BEST THREAT FOR THESE STORMS ARE 1 PM TO 9 PM.

MONITOR NOAA WEATHER RADIO FOR THE LATEST
INFORMATION...FORECASTS...AND WARNINGS.
Special weather statement, Jun 9, 2:45 PM PST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
345 PM PDT TUE JUN 9 2009

ORZ011-092330-
NORTHERN OREGON CASCADES OR-
345 PM PDT TUE JUN 9 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOOD RIVER COUNTY UNTIL
430 PM PDT...

AT 342 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITE RIVER SNOW PARK...OR 6 MILES EAST OF
GOVERNMENT CAMP.  THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THE HEAVY RAIN MAY
RESULT IN RAPIDLY RISING CREEKS AND STREAMS IN THE AREA.

* LOCATIONS IMPACTED INCLUDE...
  WHITE RIVER SNOW PARK AND BENNETT PASS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4546 12171 4542 12152 4533 12154 4529 12157
      4526 12162 4526 12165 4526 12167 4529 12166
      4531 12168
TIME...MOT...LOC 2243Z 212DEG 0KT 4529 12165

WEAGLE

WEATHER.GOV/PORTLAND

The radar

The Portland,OR radar (KRTX), 129 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clackamas

When
June 9, 3:00 PM PST
Where
Clackamas County, 27.65 mi S of Government Camp
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
44.900, -121.790

A park ranger on the Sisi Butte lookout tower reported heavy rain accompanied by hail of various sizes, the largest estimated to be 3/4 of an inch.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184074.